Format

Send to

Choose Destination
J Med Toxicol. 2012 Mar;8(1):65-8. doi: 10.1007/s13181-011-0199-6.

Lethal serotonin syndrome after methylone and butylone ingestion.

Author information

1
Children's Hospital of Michigan Poison Control Center, Detroit, MI 48201, USA. brandon_warrick@hotmail.com

Abstract

INTRODUCTION:

A new generation of designer phenethylamines have emerged and aggressively marketed as "legal highs." The drugs are labeled "not for human consumption" to avoid widespread recognition and prosecution under the existing analog drug laws. The newest generation includes methylone and butylone. Methylone and butylone have minor structural changes and similar pharmacodynamics properties to scheduled drugs.

CASE REPORT:

We report a case of a healthy 24-year-old who ingested a capsule containing methylone and butylone sold as "Ecstasy" at a concert. The patient presented to the emergency department, comatose febrile, tachycardic, tachypnic, and hypertensive. On exam, she was diaphoretic, tremulous, hyperreflexic, and had sustained clonus. The patient was aggressively cooled, and despite maximal supportive care, the patient progressed to multi-system organ failure and ultimately expired. We obtained and analyzed both her urine and a capsule found on her person similar to the capsules ingested. In both samples, laboratory analysis identified only methylone and butylone.

CONCLUSION:

This is the first reported death for methylone or butylone and the first human or animal ingestion of butylone. Clinicians and public health officials should work together as new designer drugs emerge.

PMID:
22160789
PMCID:
PMC3550225
DOI:
10.1007/s13181-011-0199-6
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Springer Icon for PubMed Central
Loading ...
Support Center